MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Catalog Number CXI-2.6-18-150-P-NS-ANG
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during dilation of a chronic total obstruction (cto) of a moderately calcified superficial femoral artery (sfa), a cxi support catheter was found to be broken and separated upon removal from the patient (refer to medwatch 1820334-2018-01530).A second cxi support catheter was used and it, too, was found to be broken and separated upon removal from the patient (refer to this report).During the procedure, another manufacturer's 0.018 inch wire guide was advanced contralaterally from the right femoral artery (fa) past the cto lesion (10cm in length) in the left sfa.The cxi support catheter (refer to medwatch 1820334-2018-01530) was advanced over the wire guide past the target lesion.Upon removal of the complaint device, the physician reportedly felt resistance and applied torque pulling on it forcefully.The cxi support catheter was successfully removed; however, it was observed to be broken and separated at that time.No section of this complaint device remained in the patient's anatomy.A second cxi support catheter (refer to this report) was advanced over the same wire guide and again, resistance was felt upon removal.The physician applied torque and pulled forcefully in order to successfully remove this second complaint device.This cxi support catheter was also successfully removed and found to be broken and separated.This second complaint device and the wire guide were removed as a unit.No section of the device remained in the patient's anatomy.To complete the procedure, a 0.035 inch wire guide was instead advanced past the lesion and balloon dilation of the target lesion was successful.According to the initial reporter, the patient did not require any additional procedures due to this occurrence, and did not experience any adverse effects.
 
Additional Manufacturer Narrative
A review of the dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection and functional evaluation of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the device was separated in two sections.The strain relief was pulled down, and no kinks were noted.Measuring from the strain relief, the proximal section measured 83.0 cm in length.A curve was noted at 57.0 cm, and a second curve was noted a distance of 68.0 cm from the strain relief.A sample 0.018" wire guide was used to pass the wire through the full length of the proximal section, and it exited at of the point of separation.A slight resistance was felt when exiting the point of separation, but the wire passed through completely.The distal tip was in good shape with no visible damage.The length from the distal tip to the point of separation was 67.6 cm.Measuring from the distal tip, a curve was noted at 64.8 cm.Upon trying to pass the wire through the distal section, going through the distal tip, the wire stopped at a distance of 41.4 cm from the distal tip of the device.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed the lot was released meeting all finished goods release criteria.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the risk assessment, no further action is required.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.Refer to section for investigational findings.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7550265
Report Number1820334-2018-01536
Device Sequence Number284473
Product Code KRA
UDI-Device Identifier00827002500037
UDI-Public(01)00827002500037(17)200609(10)7979428
Combination Product (Y/N)N
PMA/510(K) Number
K072724
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCXI-2.6-18-150-P-NS-ANG
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer06/28/2018
Initial Report FDA Received Date05/29/2018
Supplement Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1